Funnel Cloud, Saratoga
- When
- August 3, 2:39 PM EST
- Where
- Saratoga County, 1.32 mi NE of Rexford
- Reported by
- Broadcast Media
- Coordinates
- 42.865, -73.864
A funnel cloud was observed looking westward on Clifton Country Road. No damage was spotted.
A slow moving low pressure system brought multiple rounds of scattered showers and thunderstorms across eastern New York from August 3 to August 4, 2023. Isolated thunderstorms developed during the afternoon hours on August 3 in the system's warm sector producing locally damaging wind gusts, small hail and also a funnel cloud.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ALY wrote it up.
A slow moving low pressure system brought multiple rounds of scattered showers and thunderstorms across eastern New York from August 3 to August 4, 2023. Isolated thunderstorms developed during the afternoon hours on August 3 in the system's warm sector producing locally damaging wind gusts, small hail and also a funnel cloud. Additional thunderstorm activity developed ahead of a cold front during the morning hours on August 4, especially across Herkimer County, with activity shifting eastward into the Hudson Valley during the afternoon and evening. Additional wind damage and large hail was observed with these storms as well as localized areas of flooding and flash flooding.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at Aug 3, 2:35 PM EST, 4 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Albany NY 335 PM EDT Thu Aug 3 2023 .SYNOPSIS... As low pressure gradually tracks eastward across southern Quebec, a cold front will approach tonight and move across our region Friday into Friday evening. Multiple rounds of showers and thunderstorms are expected, especially on Friday. Some storms may become severe, with locally heavy rain also possible. Fair and dry weather returns Saturday as high pressure builds in. && .NEAR TERM /THROUGH FRIDAY NIGHT/... Scattered showers and storms occurring across northern parts of the Capital District late this afternoon, which should push east of the Hudson Valley over the next few hours. Additional isolated to widely scattered convection will occur elsewhere through early evening. A rogue severe storm or two is possible, but most should be sub-severe with MLCAPE ~500-1000 J/Kg and effective shear < 30 kt south of the Adirondacks where storms are occurring. Additional flare up of showers/T-storms are possible late this evening, as forcing increases from another short wave trough approaching from the north/west in the cyclonic NW flow regime. CAMs are depicting some sort of line of storms moving across northern NY and may get close to northern parts of the western Adirondacks later this evening into overnight. Storms should generally become elevated and non-severe as surface-based instability decreases. However, with forecast MUCAPE still ~400-800 J/Kg there could be some gusty winds, small hail, and brief downpours. Low temperatures will be warmer than previous nights with more cloud cover, with upper 50s in the mountains to lower/mid 60s in valleys. Friday expected to be an active day. A stronger upper level short wave is expected to approach from the north/west along with an associated surface cold front. There will be ample moisture with dewpoints in the 60s and PWATs between 1.25-1.50", which are slightly above normal for early August. There should be sufficient breaks in the clouds late morning/early afternoon to result in moderate levels of instability by mid/late afternoon. HREF mean SBCAPE forecast to be 1200-2000 J/Kg, with 0-6 km shear of 25-35 kt. So the CAPE/shear balance looks good to sustain organized convection. Even pockets of 700-500 mb lapse rates of 6.5-7.0 degC/Km forecast in the afternoon, so large hail will be a threat along with damaging wind gusts. There remains a Slight Risk (level 2 of 5) from the Storm Predication Center for most of the area. Localized flash flooding is a secondary threat with possible multiple rounds of storms with downpours in some locations. The Weather Prediction Center has a Marginal Risk of excessive rainfall for the entire area. Greatest concern will be where repeated downpours move across the same areas, but should be rather isolated. High temperatures should reach in the upper 70s for valleys, although it will feel more humid compared to the previous several days. Showers and storms should end from NW to SE early to mid evening Friday, as the disturbance and cold front move east well into New England. Winds will shift to the northwest behind the system, with drier air filtering in overnight. Lows look to be in the 50s to lower 60s. && .SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/... Northwest flow continues on Saturday, although it will be much drier and more neutral than cyclonic flow. Also, surface high pressure will be building E/SE from the Great Lakes. So subsidence will lead to pleasant mid-summer conditions with high temperatures near normal (lower 80s in valleys) with comfortable humidity levels (dewpoints in the 50s to lower 60s) and a NW breeze around 10 mph. Dry and cool conditions expected Sat night, as high pressure settles in. Lows will be in the upper 40s to upper 50s. Sunday should be another dry and mostly sunny day, with high pressure gradually moving east across the area. The flow aloft turns more westerly, with humidity levels remaining comfortable and high temperatures near normal. Sunday night looks to be milder, as a southerly flow develops around high pressure departing off the New England coast. Most of the area should remain dry, although a warm front approaching from the south/west could bring a few showers to western areas prior to daybreak Monday. && .LONG TERM /MONDAY THROUGH THURSDAY/... The aforementioned warm front is expected to push north/east across our area on Monday, as an unusually strong surface cyclone (MSLP anomalies of -3 to -4 STDEV) tracks eastward across SE Canada into the lower Great Lakes. The warm front will bring a chance of showers/T-storms into the day, but timing differences in the guidance make it difficult to determine when the system's cold front will pass through. At this time, the best potential for strong to severe storms in the warm sector look to be across western/central NY through Mon. This is still four days out, so will continue to monitor. Due to the unusual strength of the cyclone severe storms are possible. Locally heavy rainfall will be another threat, with PWAT anomalies increasing to +1 to +2 STDEV. The system might be east of our area by Tuesday, but will mention lingering chance PoPs due to some slower guidance indicating the cold front passing through early in the day. Wednesday looks dry as high pressure builds in from the south/west. Forecast confidence decreases by Thursday, as it depends on the timing for when a potential system approaching from the west moves in. For now will only mention slight/low chance PoPs until guidance becomes more clear. Temperatures expected to be near normal through much of next week. && .AVIATION /20Z THURSDAY THROUGH TUESDAY/... Through 18z/Fri...VFR conditions will start the TAF period at all sites. A disturbance will push across the region this afternoon through the day Friday. A few showers and possible thunderstorms may be near KALB/KGFL/KPSF this afternoon. TEMPOs have been included for possible reduction to IFR/MVFR conditions in any thunderstorm. Most of the activity looks to remain to the north and west of KPOU so only included VCSH there. There should be a break in activity tonight with the best shower/thunderstorm chances near or just north of KGFL. With a lingering light breeze tonight, am favoring more low-level stratus development at all sites instead of fog. Cigs may lower to IFR/MVFR levels if it develops. On Friday, additional showers and thunderstorms are likely, but timing of this activity may be at or shortly after 18z/Fri. Cigs may be slow to lift to VFR, if the stratus ends up developing tonight. Wind will be south to southwesterly at 6-12 kt for much of the upcoming TAF period. Should the wind at KGFL trend near calm tonight, a brief period of LLWS could occur as winds at 2000 ft approach 30 kt between 04-08z/Fri. Friday Night: Moderate Operational Impact. Chance of SHRA...TSRA. Saturday: No Operational Impact. NO SIG WX. Saturday Night: No Operational Impact. NO SIG WX. Sunday: No Operational Impact. NO SIG WX. Sunday Night: No Operational Impact. NO SIG WX. Monday: Moderate Operational Impact. Breezy. Chance of SHRA...TSRA. Monday Night: High Operational Impact. Breezy. Likely SHRA...TSRA. Tuesday: Moderate Operational Impact. Breezy. Chance of SHRA...TSRA. && .ALY WATCHES/WARNINGS/ADVISORIES... CT...None. NY...None. MA...None. VT...None. && SYNOPSIS...JPV NEAR TERM...JPV SHORT TERM...JPV LONG TERM...JPV AVIATION...Rathbun
Hazardous Weather Outlook National Weather Service Albany NY 452 AM EDT Thu Aug 3 2023 CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066- 082>084-VTZ013>015-041100- Northern Litchfield-Southern Litchfield-Northern Berkshire- Southern Berkshire-Northern Herkimer-Hamilton-Southern Herkimer- Southern Fulton-Montgomery-Northern Saratoga-Northern Warren- Northern Washington-Schoharie-Western Schenectady- Eastern Schenectady-Southern Saratoga-Western Albany-Eastern Albany- Western Rensselaer-Eastern Rensselaer-Western Greene-Eastern Greene- Western Columbia-Eastern Columbia-Western Ulster-Eastern Ulster- Western Dutchess-Eastern Dutchess-Northern Fulton-Southeast Warren- Southern Washington-Bennington-Western Windham-Eastern Windham- 452 AM EDT Thu Aug 3 2023 This Hazardous Weather Outlook is for northwestern Connecticut, western Massachusetts, east central New York, eastern New York and southern Vermont. .DAY ONE...Today and tonight. There is a Marginal Risk for severe thunderstorms by late this afternoon and evening for the Schoharie Valley, Capital District into southern Vermont and for areas to the north and west. The threats are large hail and damaging wind gusts with the greatest threat across portions of the western Adirondacks. There is a Marginal Risk for excessive rain across the area as storms will be capable of producing locally heavy rainfall. Isolated flash flooding is possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. There is a Marginal to Slight Risk for severe storms across the area Friday. The threats are large hail and damaging wind gusts. Storms will be capable of producing locally heavy rainfall again on Friday. There is a Slight Risk for excessive rainfall for areas east of the Hudson River with scattered flash flooding possible. There is a Marginal Risk across the rest of the area with isolated flash flooding possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Special Weather Statement
National Weather Service Albany NY
301 PM EDT Thu Aug 3 2023
NYZ049-050-052-031930-
Eastern Albany NY-Eastern Schenectady NY-Southern Saratoga NY-
301 PM EDT Thu Aug 3 2023
...A strong thunderstorm will impact portions of eastern Schenectady,
northeastern Albany and south central Saratoga Counties through 330
PM EDT...
At 301 PM EDT, Doppler radar was tracking a strong thunderstorm over
Niskayuna, or over Schenectady, moving northeast at 20 mph.
HAZARD...Winds in excess of 30 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Schenectady, Clifton Park, Rotterdam, Cohoes, Colonie, Scotia,
Niskayuna, Waterford, Round Lake, Country Knolls, Alplaus, East
Glenville, Burnt Hills, Halfmoon, Malta, Shakers, Glenridge, Harding
Crossing, Coons and Garrison Manor.
This includes the following highways...
Interstate 90 exit 25 and near exit 26.
Interstate 890 between exits 1a and 9.
Interstate 87 between exits 6 and 7, and between exits 8A and 12.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4298 7380 4284 7367 4282 7366 4281 7366
4279 7367 4278 7368 4270 7390 4285 7404
TIME...MOT...LOC 1901Z 246DEG 17KT 4283 7391
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
MEMSpecial Weather Statement
National Weather Service Albany NY
328 PM EDT Thu Aug 3 2023
NYZ041-049-050-053-084-032000-
Western Rensselaer NY-Eastern Schenectady NY-Southern Washington NY-
Southern Saratoga NY-Northern Saratoga NY-
328 PM EDT Thu Aug 3 2023
...A strong thunderstorm will impact portions of northeastern
Schenectady, southeastern Saratoga, southwestern Washington and
northwestern Rensselaer Counties through 400 PM EDT...
At 327 PM EDT, Doppler radar was tracking a strong thunderstorm over
Round Lake, or near Mechanicville, moving northeast at 20 mph.
HAZARD...Winds in excess of 30 mph and heavy rain.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Heavy rains could cause ponding of water
on roads and in urban or poor drainage areas.
Locations impacted include...
Clifton Park, Saratoga Springs, Mechanicville, Niskayuna, Round Lake,
Country Knolls, Alplaus, East Glenville, Burnt Hills, Halfmoon,
Malta, Lee, Easton, Stillwater, Schaghticoke, Valley Falls, Deans
Corners, Schaghticoke Hill, Glenridge and Johnsonville.
This includes Interstate 87 between exits 8A and 13N.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4289 7347 4283 7367 4282 7372 4282 7374
4279 7387 4288 7398 4311 7368 4294 7346
TIME...MOT...LOC 1927Z 234DEG 19KT 4292 7375
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
MEMThe Albany radar (KENX), 35 km away, was scanning. The volume nearest the first event began at 19:39 UTC.
15 thunderstorm wind, 7 hail, 5 flood, 3 flash flood, 2 debris flow, 1 funnel cloud, 1 lightning. Local standard time, as filed.
A funnel cloud was observed looking westward on Clifton Country Road. No damage was spotted.
A tree was downed near Elnora.
A tree was downed near Clifton Park Center.
Hail up to penny size was observed at the intersection of Wileytown Road and Antioch Road near Barkersville.
A tree was downed along Cedarville Road in the Town of Litchfield.
A tree and wires were downed along Oregon Road in the Town of Little Falls.
A tree was uprooted near Jacksonburg.
Multiple trees and wires were downed throughout the City of Little Falls including along NY Route 5 between Gun Club Road and East Main Street. There was also damage to a roof along West Main Street.
Image and video received showed large quantities of quarter size hail.
Trees and wires were downed on Bush Road at Mowers Road in the Town of Schuyler.
Tower Road in the Town of Newport was flooded and impassable.
Flash flooding was reported along Honey Hill Road and Strumlock Road in the Town of Newport.
Multiple homes were flooded along New York Route 5 in the Town of Schuyler.
Estimated 1 inch hail fell near the Town of Frankfort. Size was estimated by pictures.
Nickel Size hail fell at the Herkimer County Fairgrounds in the Town of Frankfort.
Mucky Run Road was closed near Center Road due to a washout from flooding.
A washout was reported due to flooding near the intersection of Albany Road and Higby Road in the Town of Frankfort.
At least two trees were downed in Thendara.
A mudslide was reported along New York Route 51 in the Town of German Flatts.
Trees and wires were downed along Lake Shore Drive near Hague.
Hail between quarter and ping pong ball size was reported in Warnerville.
Multiple homes were flooded along New York Route 5 in the Town of Schuyler.
Hail up to the size of a quarter was reported southeast of Cobleskill.
Images and video were received of mud, water, rocks and other debris flowing over West Fulton Road near Warnerville. The road looked to be impassable.
Quarter size hail was reported along Saunders Street in Whitehall.
Tower Road in the Town of Newport was flooded and impassable.
Flooding continued along Honey Hill Road and Strumlock Road in the Town of Newport.
A tree was downed due to a lightning strike along Route 423 near Stillwater.
A power outage occurred in the Town of Easton off Gifford Road due to a large tree down onto a telephone pole.
A tree and wires were downed across a road in the Hamlet of Tabasco.
A tree and wires were down on a house near Mettacahonts.
Wires were downed near the Rondout Valley Campground near Accord.
A tree struck a house and fell onto the roadway near Accord.
A tree and wires were downed near Whitfield.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2023Every state in 2023This day in weather historyWarnings in New York, August 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1131743, 1131745, 1131744, 1131746, 1131832, 1131833, 1131834, 1131835, 1131838, 1131836, 1131843, 1131850, 1131866, 1131888, 1131889, 1131887, 1131893, 1131936, 1131894, 1131939, 1131941, 1131867, 1131942, 1131955, 1131943, 1131854, 1131856, 1131960, 1131962, 1131975, 1131978, 1131977, 1131981, 1131980.